Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 8:02 AM CDT for Charles Mix County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1997, 8:02 AM CDT (13:02 UTC)
- Expired
- Jul 27, 1997, 8:35 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:15 AM CDT | Hail 0.75 | Ravinia, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 271303 RRA SVRFSD SDC023-271335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 802 AM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 835 AM CDT * SOME AREAS AFFECTED WAGNER AROUND 815 AM CDT DANTE AROUND 830 AM CDT * AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEV6ERE THUNDERSTORM IN THE VICINITY OF LAKE ANDES MOVING EAST AT 30 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. UMLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 10 hours 47 minutes earlier.
Area forecast discussion, Jul 26, 9:15 PM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 26 1997 CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jul 27, 8:09 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 51 min |
| Jul 27, 9:00 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 45 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jul 27, 9:32 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 43 min |
| Jul 27, 9:48 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 47 min |
| Jul 27, 9:57 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 33 min |
| Jul 27, 10:21 AM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
| Jul 27, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Jul 27, 11:02 AM CDT | Tornado Warning | FSD | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.